Overdose deaths shot up dramatically in 2016, leaving local emergency responders, social workers, and families scrambling for ways to deal with the crisis.
Starting in mid to late 2015, drug dealers around the Lower Mainland and across B.C. began spiking heroin and cocaine with the powerful prescription drug fentanyl.
Fentanyl, many times more powerful than heroin, began killing many drug users who had no idea the potency of what they were injecting.
Non-fatal overdoses also shot up sharply.
In Langley City, in 2015, firefighters responded to 80 overdose calls, said fire chief Rory Thompson.
In 2016, as of mid-December, they had already attended 216.
Across Langley, B.C. Coroners’ Service statistics showed that 24 people had died of overdoses this year, compared to 10 each year for the past three. There had never been more than 10 overdose deaths in Langley before.
“It was like a tidal wave,” City firefighter Chris Miley remembered. They became almost daily quickly.
Miley remembered the first time he administered naloxone, a medication which counteracts opiods and can bring people back from an overdose.
They found the man on the street, under a soaking wet sheet, and had to give him two doses before he got up.
When the naloxone finally kicked in, the man “just sat right up,” said Miley.
Then it seemed like a big deal. “Now it’s just every day,” Miley said.
“Unfortunately, there are repeat customers,” said City fire captain Terry Alcombrack.
They have found themselves heading into homes, apartments, and everywhere else to give people a shot of naloxone.
“We’re in the back woods, we’re buried in the brush and brambles, or we’re on a sidewalk,” he said.
Not all addicts or drug users are homeless or found on the streets, however. Some are casual users with jobs and families.
In a North Langley church in mid-December, Alison Nicol of Encompass Support Services Society and Erin Barber of Stepping Stone were part of a group organized to teach naloxone use.
In response to the crisis, training in administering naloxone is being given to anyone who wants it. The naloxone kits are being given to addicts, social workers, RCMP officers, and firefighters.
“With an opiod overdose, your breathing stops,” Nicol said.
She goes through the list of symptoms of an overdose, including blue lips and nails, cold skin, and gurgling or choking sounds.
Then Nicol and Barber show how to use one of the yellow glass ampules of naloxone, snapping it open, drawing up the liquid into a disposable syringe, and then injecting it into a little simulated pad of flesh. If it was a real addict, the shot would go into a big muscle, and would take about 10 minutes to take effect.
Organized by Fraser Health workers, the sessions have been held around the community, in the hopes that someone will be close by to help an overdosing addict.
Addicts are being encouraged not to shoot up alone – so they can help a friend if one overdoses.
No one wants to see more deaths. Alcombrack knows that many firefighters grew up in Langley, and may know the person they are called to help, or know their families or friends.
“We don’t want to see them die,” he said.
As for what can help stop the series of overdoses, there are so far few answers.
“It’s happened so fast, that there hasn’t been a proper analysis by anybody as to what do we do,” said Power.
How do you stop importation of fentanyl, a drug so potent that small packages are simply mailed in to Canada?
Treatment and getting people off drugs would help, but isn’t a magic wand, Power noted, and takes time and money.
In the meantime, more people are being trained and more naloxone kits are going out to the public.